Ohio, 2021

Winter Storm in Ohio, April 20 to 21, 2021

April 20 to 21, 2021 · NWS CLE · 2 events in 2 counties and zones

Low pressure moving through the Ohio Valley allowed for rain to fill in across the region on the 20th. As this low moved away from the region, colder temperatures entered the area, allowing for rain to change to snow across northern Ohio.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CLE wrote it up.

Low pressure moving through the Ohio Valley allowed for rain to fill in across the region on the 20th. As this low moved away from the region, colder temperatures entered the area, allowing for rain to change to snow across northern Ohio. For most, snow totals ranged from 3 to 5 inches late on the 20th through daybreak on the 21st, which is a notable late season snow. In portions of Northeast Ohio, some enhancement from a warming Lake Erie allowed for more efficient snowfall and totals of 5 to 7 inches occurred within a 10 hour window. Relatively warm ground temperatures allowed for minimal impacts on area roadways. The highest snowfall total from this event was 7.5 inches of snow in Shaker Heights in Cuyahoga County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cleveland, OH wrote its last area forecast discussion before the first event at Apr 20, 7:33 PM EST, 2 hours 27 minutes earlier.

Area forecast discussion, Apr 20, 7:33 PM EST, 2 hours 27 minutes before
Area Forecast Discussion
National Weather Service Cleveland OH
833 PM EDT Tue Apr 20 2021

.SYNOPSIS...
Low pressure over the Ohio River Valley will move northeast
along a front tonight and exit the region on Wednesday. A trough
will linger across the region through Thursday morning. High
pressure will enter from the southwest on Thursday into Friday.

&&

.NEAR TERM /THROUGH WEDNESDAY NIGHT/...
Snow has filled in across NW Ohio and will expand to the I-71
corridor within the next hour or two. Temperatures have been
dropping quickly with the onset of precipitation and have sped
up the transition over to snow for most areas. With that said,
temperatures will still be at or above freezing and
accumulations have been slow to get going. Cameras in NW Ohio do
show the grassy areas mostly covered in the Toledo area where
moderate snow has been falling since about 430 PM. Accumulations
should become more efficient as we move past sunset.

Previous discussion...The near term forecast remains much the
same as low pressure moving southeast of the region will support
rain changing over to snow across the forecast area. Will
maintain the Winter Weather Advisory as is with advisory areas
receiving 3 to 5 inches of snow and surrounding counties
receiving 3 inches or less. With warm surface and pavement
temperatures, snow will struggle to accumulate at first, but a
period of higher snowfall rates, in excess of one inch per hour,
are still expected tonight and overnight, which may allow for
snowfall accumulation and rapidly changing surface conditions
and is the main concern for advisory areas.

The meteorological setup remains on track with surface low
pressure near the Cincinnati area late this afternoon, moving
northeast along a very slow cold front. To the northwest of this
feature, a band of mostly snow has developed from southeast
Michigan through Indiana into eastern Illinois. This snow is in
large part due to lift from frontogenetic forcing in the 850-700
mb layer and a upper level trough axis swinging through the
Great Lakes region. As the upper trough propagates through the
region, the surface low will continue northeast along the front
and the frontogenetic forcing will pivot through the forecast
area, allowing for snow to fill in across the region tonight. A
period of higher intensity snowfall is expected overnight as the
mid-to-low levels become saturated and lift will be maximized in
this region, allowing for better snow growth and potentially one
inch per hour rates or higher. In addition, some low level lake
enhancement is also possible with snow, with sfc-850 mb delta
T's around 15C, which will be most helpful in the northern
counties. One slight inhibiting factor remain temperatures
through the evening. Temperatures in the 40s and even lower 50s
remain over portions of Ohio where precipitation dissipated
earlier and some sun even entered. A more marginal temperature
profile may allow for initial snow to actually fall as rain and
warmer surface temperatures will help prevent accumulations once
precipitation type switches over. All in all, 3 to 5 inches of
snow remains reasonable for advisory areas and 3 or less is good
for non-advisory regions, especially with warm surface
temperatures.

The low will depart the region on Wednesday and any residual
snow or rain will be in large part from lake effect processes.
Flow across the Great Lakes region will be generally
northwesterly and cooler air to -10C at 850 mb in a saturated
air mass will allow for snow and rain to linger across the
region. Late April sun angle and marginal near surface
temperature profiles will allow for just modest amounts of snow
or rain and will continue chance PoPs through the rest of the
period. Drier air will eventually try to overtake the region on
Wednesday night and clouds will start to break. This will allow
for temperatures to crash into the 20s and a Freeze Watch has
been issued for counties in the growing season and where a
Freeze Warning isn't in effect for tonight.

&&

.SHORT TERM /THURSDAY THROUGH FRIDAY NIGHT/...
Our region will still be under a northwest flow regime with cold
temperatures aloft. Most models are forecasting one final shortwave
trough moving southeast across the region in this flow, providing
the lift for additional scattered lake effect precipitation during
the daytime hours of Thursday. Snow on Thursday morning will quickly
transition to a rain/snow mix late morning and eventually to all
rain by Thursday afternoon as temperatures warm up into the upper
30s to low 40s. Lake effect precipitation will mainly affect the
lake effect belts of northeast Ohio and northwest Pennsylvania. All
other locations not impacted by lake effect showers should get into
the mid 40s to low 50s. With the departure of the upper-level trough
and the approach of the upper-level ridge (and associated surface
high), lake effect precipitation should quickly end Thursday
evening/night. High pressure influences the local weather through
Friday night, resulting in mostly clear/sunny skies. Temperatures
return to normal Friday and Friday night as southwest to south flow
advects warmer temperatures into the region.

&&

.LONG TERM /SATURDAY THROUGH TUESDAY/...
The next precipitation system is expected to impact the region
Saturday through early Sunday morning, primarily in the form of
widespread rain. Greatest confidence for the occurrence of rain is
Saturday afternoon through early Saturday night. Temperatures remain
near normal through at least Saturday night. As high pressure builds
into the region Sunday and Sunday night, below normal temperatures
are expected, with perhaps some frost/freeze possible Sunday night
into Monday morning, though this depends a bit on the positioning of
the surface high and magnitude of any radiational cooling that
occurs. There is some variation in model guidance on the timing of
the departure of the high pressure and eventual climb back to
normal. It's generally expected to depart to the east by Monday or
Monday night, with some amount of warm air advection bringing
temperatures back into the 60s for most areas on Monday. By Tuesday,
high pressure will be solidly located to the east of our CWA, with
strong warm air advection extending all the way from the Gulf of
Mexico, resulting in well above normal temperatures. The 50th
percentile from the NBM has high temperatures in the upper 70s to
low 80s for Tuesday, which is around 15 degrees above normal for
that time of year. So if you're upset about the weather forecast for
tonight or tomorrow, don't worry because summer-like weather is on
the way!

&&

.AVIATION /00Z Wednesday THROUGH Sunday/...
Snow has arrived across NW Ohio and will expand to CLE/MFD by
about 02Z. Upstream observations in Indiana show visibilities
largely dropping to around a half mile in the heavier snow band with
occasional windows of one quarter mile. Have tried to time this
heavier area of snow with LIFR conditions from west to east at
the terminals, impacting CLE in the 04-09Z window. The heaviest
snow will begin to taper off from the northwest overnight, with
ceilings and visibilities improving at TOL after 06Z. Snow
showers will linger into Wednesday but will become more
scattered and lake effect in nature with gradual improvement to
VFR ceilings through the afternoon. North to northwest winds of
8-12 knots are expected through the period, with gusts to 20-25
knots possible at CLE/ERI off the lake.

Outlook...Lingering non-VFR possible in scattered lake effect
rain and/or snow showers Wednesday into Thursday. Non-VFR
possible in rain showers on Saturday.

&&

.MARINE...
Low pressure currently over the Ohio Valley will continuously deepen
until it reaches the New England coast by Wednesday night. This will
result in northeast winds of 15 to 20 knots developing over Lake
Erie tonight, veering around to the northwest by Wednesday morning.
Northwest winds of 15 to 20 knots and waves of 3 to 5 feet will
continue through Wednesday night. For this reason, we have a Small
Craft Advisory in effect for east of The Islands for Lake Erie
nearshore zones. A very brief lull is expected Wednesday night. As
high pressure builds eastward south of Lake Erie, an increase in
westerly winds back to 15 to 20 knots will probably result in
another rounds of Small Craft Advisory needed for the eastern half
of Lake Erie early Thursday morning through perhaps as late as
Friday afternoon. Winds are less certain and become more variable
through the rest of the weekend.

&&

.CLE WATCHES/WARNINGS/ADVISORIES...
OH...Winter Weather Advisory from midnight tonight to 10 AM EDT
     Wednesday for OHZ009>014-019-020-028>030.
     Winter Weather Advisory until 7 AM EDT Wednesday for OHZ003-
     006>008-017-018-027.
     Freeze Warning from 1 AM to 10 AM EDT Wednesday for OHZ003-006-
     017-027-036.
     Freeze Watch from late Wednesday night through Thursday
     morning for OHZ037-047.
PA...Winter Weather Advisory from midnight tonight to noon EDT
     Wednesday for PAZ002.
MARINE...Small Craft Advisory from 11 PM this evening to 11 PM EDT
     Wednesday for LEZ147>149.
     Small Craft Advisory from 11 PM this evening to 8 PM EDT
     Wednesday for LEZ144>146.

&&

SYNOPSIS...Sefcovic
NEAR TERM...KEC/Sefcovic
SHORT TERM...Saunders
LONG TERM...Saunders
AVIATION...KEC/Sefcovic
MARINE...Saunders
Hazardous weather outlook, Apr 20, 9:43 PM EST, 17 minutes before
Hazardous Weather Outlook
National Weather Service Cleveland OH
1043 PM EDT Tue Apr 20 2021

OHZ009>014-019-020-028>030-220245-
Erie-Lorain-Cuyahoga-Lake-Geauga-Ashtabula Inland-Huron-Medina-
Crawford-Richland-Ashland-
1043 PM EDT Tue Apr 20 2021

...WINTER WEATHER ADVISORY IN EFFECT UNTIL 10 AM EDT WEDNESDAY...

This Hazardous Weather Outlook is for north central Ohio and
northeast Ohio.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Weather Advisory.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Weather Advisory.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

OHZ007-008-018-220245-
Ottawa-Sandusky-Seneca-
1043 PM EDT Tue Apr 20 2021

...WINTER WEATHER ADVISORY IN EFFECT UNTIL 7 AM EDT WEDNESDAY...

This Hazardous Weather Outlook is for northwest Ohio.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Weather Advisory.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Weather Advisory.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

OHZ003-006-017-027-220245-
Lucas-Wood-Hancock-Wyandot-
1043 PM EDT Tue Apr 20 2021

...WINTER WEATHER ADVISORY IN EFFECT UNTIL 7 AM EDT WEDNESDAY...
...FREEZE WARNING IN EFFECT UNTIL 10 AM EDT WEDNESDAY...

This Hazardous Weather Outlook is for northwest Ohio.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Weather Advisory.
   Freeze Warning.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Weather Advisory.
   Freeze Warning.

Freeze conditions are expected Wednesday night into Thursday
morning.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

OHZ047-220245-
Knox-
1043 PM EDT Tue Apr 20 2021

...FREEZE WATCH IN EFFECT FROM LATE WEDNESDAY NIGHT THROUGH THURSDAY
MORNING...

This Hazardous Weather Outlook is for north central Ohio.

.DAY ONE...Tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Freeze Watch.

Widespread snowfall is expected across the region on Tuesday night
into Wednesday. Accumulating snow may be possible into Wednesday
morning which could impact the morning commute.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

OHZ021>023-031>033-038-089-PAZ001-003-220245-
Summit-Portage-Trumbull-Wayne-Stark-Mahoning-Holmes-
Ashtabula Lakeshore-Northern Erie-Crawford-
1043 PM EDT Tue Apr 20 2021

This Hazardous Weather Outlook is for northeast Ohio and northwest
Pennsylvania.

.DAY ONE...Tonight.

Widespread snowfall is expected across the region tonight.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Accumulating snow may be possible into Wednesday morning which could
impact the morning commute.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

OHZ037-220245-
Morrow-
1043 PM EDT Tue Apr 20 2021

...WINTER WEATHER ADVISORY IN EFFECT UNTIL 10 AM EDT WEDNESDAY...
...FREEZE WATCH IN EFFECT FROM LATE WEDNESDAY NIGHT THROUGH THURSDAY
MORNING...

This Hazardous Weather Outlook is for north central Ohio.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Weather Advisory.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Weather Advisory.
   Freeze Watch.

Widespread snowfall is expected across the region on Tuesday night
into Wednesday. Accumulating snow may be possible into Wednesday
morning which could impact the morning commute.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

OHZ036-220245-
Marion-
1043 PM EDT Tue Apr 20 2021

...WINTER WEATHER ADVISORY IN EFFECT UNTIL 10 AM EDT WEDNESDAY...
...FREEZE WARNING IN EFFECT UNTIL 10 AM EDT WEDNESDAY...

This Hazardous Weather Outlook is for north central Ohio.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Weather Advisory.
   Freeze Warning.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Weather Advisory.
   Freeze Warning.

Freeze conditions are expected Wednesday night into Thursday
morning.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

PAZ002-220245-
Southern Erie-
1043 PM EDT Tue Apr 20 2021

...WINTER WEATHER ADVISORY IN EFFECT UNTIL NOON EDT WEDNESDAY...

This Hazardous Weather Outlook is for northwest Pennsylvania.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Weather Advisory.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Weather Advisory.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

LEZ061-142>149-162>169-220245-
Ripley to Buffalo NY extending from 5NM off shoreline to US-
Canadian border-Maumee Bay to Reno Beach OH-
Reno Beach to The Islands OH-The Islands to Vermilion OH-
Vermilion to Avon Point OH-Avon Point to Willowick OH-
Willowick to Geneva-on-the Lake OH-Geneva-on-the-Lake to Conneaut OH-
Conneaut OH to Ripley NY-
Detroit River Lt. to Maumee Bay OH to Reno Beach OH beyond 5NM
offshoreline to US-Canadian border-
Reno Beach to The Islands OH beyond 5NM off shoreline to US-
Canadian border-
The Islands to Vermilion OH beyond 5 nm off shoreline to US-
Canadian border-
Vermilion to Avon Point OH beyond 5 nm off shoreline to US-
Canadian border-
Avon Point to Willowick OH beyond 5 nm off shoreline to US-
Canadian border-Willowick to Geneva-on-the-
Lake OH beyond 5NM off shoreline to US-Canadian border-Geneva-on-the-
Lake to Conneaut OH beyond 5 nm off shoreline to US-Canadian border-
Conneaut OH to Ripley NY beyond 5 nm off shoreline to US-
Canadian border-
1043 PM EDT Tue Apr 20 2021

This Hazardous Weather Outlook is for Lake Erie.

.DAY ONE...Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Local storm report, Apr 20, 7:45 PM EST, 2 hours 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CLEVELAND OH
845 PM EDT TUE APR 20 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0800 PM     SNOW             TOLEDO EXPRESS AIRPORT  41.59N  83.81W
04/20/2021  M2.8 INCH        LUCAS              OH   TRAINED SPOTTER

            6-HOUR SNOWFALL.

&&

EVENT NUMBER CLE2100855

SEFCOVIC
Local storm report, Apr 20, 9:16 PM EST, 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CLEVELAND OH
1016 PM EDT TUE APR 20 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1011 PM     SNOW             5 W SYLVANIA            41.71N  83.80W
04/20/2021  M3.5 INCH        LUCAS              OH   SOCIAL MEDIA

&&

EVENT NUMBER CLE2100856

KAHN

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 winter storm. Local standard time, as filed.

Winter Storm, Cuyahoga

When
April 20, 10:00 PM EST to April 21, 9:00 AM EST
Where
Cuyahoga forecast zone
Reported by
Trained Spotter
Coordinates
41.479, -81.678 (the zone’s center; the record gives no point)

In Cuyahoga County, rain changed completely over to snow between 9 and 11 PM on April 20. Snow ramped up in intensity just after midnight with periods of quarter to half mile visibility in snow at Cleveland Hopkins Airport. Once the event was over, snow varied greatly across the county with areas nearest Lake Erie receiving less than an inch of snow to 5 to 7 inches in many of the southern and eastern suburbs of Cleveland. The highest measured snowfall total was 7.5 inches by a CoCoRaHS observer in Shaker Heights. Other totals in the county include: 7.1 inches in Parma, 6.8 inches in Chagrin Falls, 6.1 inches in Lyndhurst, 5.5 inches in Seven Hills, Strongsville, North Royalton, and Cleveland Heights, and 5.1 inches in South Euclid. Communities near Lake Erie received one inch of snow or less with one half inch reported in both Euclid and Lakewood.

Winter Storm, Geauga

When
April 20, 10:00 PM EST to April 21, 9:00 AM EST
Where
Geauga forecast zone
Reported by
Trained Spotter
Coordinates
41.500, -81.179 (the zone’s center; the record gives no point)

In Geauga County, rain changed completely over to snow between 9 and 11 PM on April 20. Snow ramped up in intensity just after midnight with periods of quarter to half mile visibility in snow. Once the event was over, snow ranged from 5 to 7 inches across the county. The highest measured snowfall total was 7 inches by several snow spotters across the county in Hambden Township, Chardon, and Thompson Township. Other totals in the county include: 6.4 inches in Montville, 6 inches in South Russell, and 5 inches in Burton.

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Ohio in 2021Every state in 2021This day in weather historyWarnings in Ohio, April 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 967922, 967923.